Sorafenib-induced premalignant and malignant skin lesions


    loading  Checking for direct PDF access through Ovid

Abstract

PurposeTo review characteristics of patients who develop premalignant and malignant skin lesions while on sorafenib therapy and discuss implications for subsequent treatment of their primary malignancies.BackgroundSorafenib is a newly developed multitargeted protein kinase inhibitor reported to induce a variety of adverse cutaneous effects, rarely including actinic keratoses, keratocanthomas, and squamous cell carcinomas (SCCs).MethodsPublished reports of individuals who have developed cutaneous lesions demonstrating atypia of the epidermis are reviewed. In addition, a 77-year-old man who developed not only an SCC but also verrucas within one month of taking sorafenib monotherapy for metastatic adenocarcinoma of the lung is described.ResultsCutaneous lesions develop most commonly in Caucasian men older than 40 years without previous histories of skin cancer, within two weeks to three years of starting sorafenib therapy. Currently there is no definitive explanation for the relationship between sorafenib and cutaneous neoplasms. Management typically involves treatment of skin lesions with cryotherapy or excision with at least a brief discontinuation of sorafenib. In patients whose primary malignancies were responding well, sorafenib therapy was continued with close follow-up.ConclusionsThe possibility of rapidly developing actinic keratoses, keratocanthomas, verrucas, and SCC during treatment with sorafenib, warrants close dermatologic follow-up and a lower threshold for biopsy and treatment of suspicious cutaneous lesions. Development of a sorafenib-induced SCC is not an absolute contraindication for continued use of sorafenib therapy; however, the drug should be briefly discontinued until lesions are treated.

    loading  Loading Related Articles